Format

Send to

Choose Destination
Caspian J Intern Med. 2012 Summer;3(3):484-7.

Tramadol induced seizure: A 3-year study.

Author information

1
Department of Neurology, Mashhad University of Medical Sciences, Mashhad, Iran.

Abstract

BACKGROUND:

Tramadol is a synthetic analgesic. Seizures have been reported in patients receiving this drug. In this study we evaluated the correlation between tramadol consumption and seizure occurrence.

METHODS:

Twenty-eight subjects with a history of tramadol consumption and seizure were studied. Electroencephalograms (EEG) were performed in the first 24 hours and again one week later. Subjects were followed up for a mean of 18 months after the initial attack.

RESULTS:

In the 28 subjects, 26 (92.8%) were males and 2 (7.2%) were females. The mean age of the subjects was 28.4 years. Thirteen patients had abused more than 400 mg/day of tramadol. Sixteen subjects concomitantly used other drugs. The seizures occurred within the first 24 hours of tramadol intake in 25 of the subjects. The first EEG was abnormal in 12 cases, but the second EEG was abnormal in only one case. Neuroimaging of only one subject displayed patchy white matter lesions.

CONCLUSION:

In conclusion, the neurotoxicity of tramadol commonly manifests as generalized tonic clonic seizures most frequently within 24 hours after tramadol intake and was more common in subjects concomitantly consuming alcohol, illicit drugs, anti-psychotics, or anti-depressants.

KEYWORDS:

Electroencephalograms; Seizure; Tramadol

PMID:
24009919
PMCID:
PMC3755854

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center